Format

Send to

Choose Destination
J Crit Care. 2012 Jun;27(3):242-9. doi: 10.1016/j.jcrc.2012.02.014. Epub 2012 Apr 18.

Use of an abnormal laboratory value-drug combination alert to detect drug-induced thrombocytopenia in critically Ill patients.

Author information

1
Department of Pharmacy, Cleveland Clinic, Cleveland, OH 44195, USA.

Abstract

PURPOSE:

The aim of this study was to assess the performance of a commercially available clinical decision support system (CDSS) drug-laboratory result alert in detecting drug-induced thrombocytopenia in critically ill patients.

MATERIALS AND METHODS:

Adult patients admitted to the medical and cardiac intensive care unit during an 8-week period and identified by 1 of 3 signals in the CDSS, TheraDoc, were eligible. Alerts were generated when the patient had a low platelet count and was ordered a potentially causal drug. Patients were evaluated in real time for the occurrence of an adverse drug reaction using 3 causality instruments. Positive predictive values were calculated for the alert.

RESULTS:

Sixty-four patients with a mean age of 54 years met the inclusion criteria, generating 350 alerts. Positive predictive values were 0.36, 0.83, and 0.40 for signals 1, 2, and 3, respectively. Overall, there were 137 adverse drug reactions identified in the 350 alerts, with heparin, vancomycin, and famotidine as the 3 most common potential causes.

CONCLUSIONS:

A commercial CDSS drug-laboratory alert is effective at identifying drug-induced thrombocytopenia in the intensive care unit and may improve patient safety. Compared with previous studies, the combination alert performs better than alerts based exclusively on laboratory values and should be considered to reduce alert fatigue.

PMID:
22520497
DOI:
10.1016/j.jcrc.2012.02.014
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center